Indiana, 2001

Hail and Damaging Winds in Indiana, April 9 to 10, 2001

April 9 to 10, 2001 · NWS IND · 8 events in 6 counties and zones

A few supercell storms moved across northern parts of the CWA producing widespread large hail and isolated wind damage. A semi was overturned near Cairo, a few roofs were damaged just east of Winchester and trees and power lines were down Bellmore in Parke county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few supercell storms moved across northern parts of the CWA producing widespread large hail and isolated wind damage. A semi was overturned near Cairo, a few roofs were damaged just east of Winchester and trees and power lines were down Bellmore in Parke county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 9, 3:00 PM EST, 5 hours earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON APR 9 2001

POPS AND TIMING OF TSTMS ARE BIGGEST CONCERN THE NEXT FEW
DAYS. SFC ANALYSIS AT 18Z SHOWS A STNRY FNT ACROSS EXTREME NRN
INDIANA...NORTHERN ILLINOIS TO WEAK LOW PRESSURE OVER SE IOWA.
SATELLITE SHOWS OUTFLOW BOUNDARY ACROSS OUR NRN CWA TO SE IOWA S OF
FNT. A FEW TSTMS STARTING TO DEVELOP ALONG BOUNDARY BUT MAINLY OVER
WRN OHIO.  MODIFIED ILX SOUNDING SHOWS CAPES AROUND 2500 J/KG AND ETA
EVEN SHOWS MORE UNSTABLE AIR THAN THAT MOVG INTO CENTRAL ILLINOIS
THIS AFTERNOON AND ACROSS CENTRAL INDIANA TONIGHT. NEW SWOMCD CALLS
FOR TSTMS TO DEVELOP ALONG BOUNDARY OVER SE IA AND NW ILLINOIS NEXT
FEW HOURS AND THESE SHOULD TRACK TOWARDS OUR NRN CWA LATER THIS
EVENING. WITH AMS BEING SO UNSTABLE WILL GO HI POPS NRN CWA TNGT AND
WITH 40 TO 50 PERCENT POPS MAINLY LATER TNGT SOUTH.

MODELS SHOW BEST VERTICAL VELOCITIES OCCURRING LATER TONIGHT AND THEY
ALSO SAG FNT TO N PORTIONS OF CENTRAL INDIANA LATE TNGT. AVN HAS
IT TO KIND WHICH SEEMS TOO FAR SOUTH. ALL MODELS SHOW GOOD LOW LEVEL
CONVERGENCE OVER ACROSS OUR AREA NEXT FEW DAYS...WILL GO WITH LIKELY
POPS TUESDAY AND TUESDAY NIGHT. AVN/ETA THEN LIFTS FNT N ON WEDNESDAY
AS STRONG LOW PRESSURE MOVES INTO THE CENTRAL PLAINS. NGM IS ODD MAN
OUT HERE...SO WILL GO WITH WARMER AND DRIER MAV GUIDANCE WEDNESDAY.

WE REMAIN IN SAME WRM AMS NEXT FEW DAYS...SO WILL GO SLIGHTLY ABV
MAV/FWC TEMPS THROUGH TOMORROW NIGHT AND JUST ABV WARMER MAV TEMPS ON
WED.

.IND...NONE.
HENDRICKSON

In the hours before

Special weather statement, Apr 9, 7:03 PM EST, 57 minutes before
INZ040>042-100035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EST MON APR 9 2001

...STRONG THUNDERSTORMS OVER CENTRAL INDIANA...

A STRONG THUNDERSTORM NEAR MARION INDIANA WILL PUSH SOUTHEAST. THE
STORM MAY ENTER EXTREME NORTHERN DELAWARE AND RANDOLPH COUNTIES.
THIS STORM WILL EFFECT THE EATON AND DEERFIELD AREAS THROUGH 745
PM. THIS STORM HAS THE CAPABILITY TO PRODUCE LARGE HAIL...
TORRENTAIAL DOWNPOURS AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND
NORTHERN INDIANA. PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER
CONDITIONS AND LISTEN FOR POSSIBLE WARNINGS.

PUMA

The radar

The Indianapolis radar (KIND), 124 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
April 9, 8:00 PM EST to 8:02 PM EST
Where
Randolph County, Ridgeville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -85.033

Hail, Randolph

When
April 9, 8:36 PM EST to 8:38 PM EST
Where
Randolph County, Deerfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.983

Thunderstorm Wind, Randolph

When
April 9, 8:43 PM EST to 8:45 PM EST
Where
Randolph County, 3 mi E of Winchester
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.933

Thunderstorm Wind, Tippecanoe

When
April 9, 11:14 PM EST
Where
Tippecanoe County, Cairo
Measured
52 kt (60 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -86.917

Hail, Howard

When
April 10, 12:55 AM EST to 1:09 AM EST
Where
Howard County, Kokomo
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -86.133

Thunderstorm Wind, Parke

When
April 10, 1:25 AM EST
Where
Parke County, Bellmore
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.767, -87.100

Hail, Hamilton

When
April 10, 1:40 AM EST to 1:45 AM EST
Where
Hamilton County, 2 mi W of Carmel
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -86.167

Hail, Madison

When
April 10, 2:03 AM EST
Where
Madison County, 5 mi N of Anderson
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.167, -85.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236642, 5236643, 5236644, 5236645, 5236646, 5236746, 5236647, 5236648.